Tornadoes · United States · Kansas · 2009

EF0 tornado, Olmitz, Kansas, July 20, 2009

This EF0 tornado ran 0.2 miles across Barton County on July 20, 2009, touching down at 7:45 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 20, 2009
Touchdown
7:45 PM CDT (00:45 UTC)
Lifted
7:46 PM CDT (00:46 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Barton County
Touchdown point
38.510, -98.930
Lift-off point
38.509, -98.926
Record number
0907201845-01

What the Weather Service recorded

A cold front and associated upper level disturbance triggered widespread severe thunderstorms across central, south-central and southeast Kansas during the evening and overnight hours of July 20th. The following are some highlights from the event. Three relatively minor and short-lived tornadoes touched down in Kingman, Barton and Butler counties, producing no known damage. The supercell that spawned the Kingman county tornado dove southeast, spreading a narrow swath of golfball to baseball size hail and 60 to 70 mph winds across northern and eastern portions of Harper county, along a line from roughly Runnymede to Danville to Freeport. Localized property and especially crop damage was extensive, particularly to the corn, soybean and milo crop. Over Butler county, a squall line spread 70 to 80 mph winds across the El Dorado area, overturning two camper trailers and downing numerous large trees at the Shady Creek Campground on the east side of El Dorado Lake. Finally, 70 mph winds heavily damaged two grain bins north of Winfield, as a squall line surged south across the area.

The tornado touched down briefly in an open field.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

16 minutes of warning. NWS ICT issued a tornado warning for this county at 00:29 UTC, 16 minutes before the tornado touched down, in force until 01:00 UTC.

The county was under a tornado watch, issued at 22:55 UTC and running to 05:37 UTC.

Issued (UTC)ExpiredProductOffice
22:55 UTC05:37 UTCTornado WatchICT
23:43 UTC00:45 UTCSevere Thunderstorm WarningICT
00:29 UTC01:00 UTCTornado WarningICT
00:58 UTC01:30 UTCTornado WarningICT
01:29 UTC01:45 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:46 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jul 20, 6:42 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 20, 6:42 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT MON JUL 20 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS
EVENING...AS AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE
NORTHWEST INTERACTS WITH A FEW FRONTAL BOUNDARIES ACROSS THE AREA.
STRONG/SEVERE THUNDERSTORMS WILL BE POSSIBLE. LATER THIS
EVENING/OVERNIGHT...STORMS OVER NORTHWEST KS AND/OR NE MAY
CONSOLIDATE INTO A THUNDERSTORM COMPLEX OR TWO AND SURGE SOUTHEAST
ACROSS THE AREA...INCREASING THE DAMAGING WIND THREAT. WILL
CONTINUE TO MONITOR RADAR TRENDS AND ADD TEMPO GROUPS FOR
THUNDERSTORMS AS NEEDED. STOUT NORTHERLY WINDS WILL PREVAIL LATE
TONIGHT-TOMORROW...ALONG WITH THE POTENTIAL FOR MVFR CIGS
SPREADING SOUTHEAST ACROSS THE AREA.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT MON JUL 20 2009/

DISCUSSION...
MAIN FORECAST CHALLENGES WILL FOCUS ON AN ACTIVE NORTHWEST FLOW
REGIME AND TIMING OF PRECIPITATION CHANCES FOR CENTRAL AND
SOUTHEAST KANSAS THROUGH THE WORK WEEK.

TONIGHT
CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS A COUPLE SHORT WAVES
MOVING SOUTHEAST VIA UPPER NORTHWEST FLOW WITH ONE WAVE NOW OVER
NEBRASKA...AND A SECOND MORE ROBUST WAVE APPROACHING THE WESTERN
DAKOTAS. THE FIRST WAVE WAS SPARKING OFF SOME ACTIVITY THIS
AFTERNOON OVER EASTERN SECTIONS OF KANSAS/NEBRASKA...AND COULD
HELP INITIATE MORE STORMS THIS EVENING FURTHER TO THE WEST.
MEANWHILE...THE SECOND MORE ROBUST WAVE WILL CONTINUE TO RACE
SOUTHEAST AND SHOULD GENERATE MORE ACTIVITY TO THE NORTH WHICH WILL
THEN SPREAD SOUTHWARD INTO KANSAS TONIGHT. THE STRENGTH OF THE
MID-UPPER LEVEL WINDS IN COMBINATION WITH STRONG LOW LEVEL STORM
RELATIVE INFLOW WINDS COULD RESULT IN A SEVERE FORWARD PROPAGATING
MCS LATE TONIGHT...WITH THE EASTERN HALF OF KANSAS GREATEST AT
RISK FOR DAMAGING WINDS. SOME AREAS COULD ALSO SEE SOME HEAVY
RAINFALL TONIGHT BUT DUE TO EXPECTED FORWARD SPEED OF THE MCS THIS
WOULD MAKE HEAVY RAINFALL MORE ISOLATED.

TUE-THUR
PRECIPITATION ACTIVITY WILL GRADUALLY SHIFT EAST AND SOUTH OF AREA
TUESDAY MORNING WITH A COOLER SUMMER DAY IN STORE FOR KANSAS.
WEDNESDAY LOOKS TO START OFF WITH PLEASANT WEATHER CONDITIONS
DURING THE DAYTIME HOURS BEFORE THE NEXT WEATHER IMPULSE TRACKS
SOUTHEAST ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT. THIS WAVE
COULD GENERATE ANOTHER ROUND OF NORTHWEST FLOW PRECIPITATION FOR
WEDNESDAY NIGHT INTO THURSDAY MORNING...AS MODELS SHOW ISENTROPIC
LIFT INCREASING WEDNESDAY NIGHT IN THE 310-315K LAYER. THE ACTIVE
PATTERN WILL CONTINUE FOR THURSDAY NIGHT AS YET ANOTHER WAVE
PROGGED BY THE MODELS TRACKS SOUTHEAST VIA NORTHWEST FLOW.

EXTEND: FRI-MON
LATEST MODEL TRENDS IN GFS ENSEMBLES/ECMWF MODEL SHOW PRONOUNCED
UPPER TROUGH AXIS REMAINING ANCHORED OVER THE GREAT LAKES
REGION...THUS KEEPING THE CENTRAL PLAINS IN A NORTHWEST FLOW REGIME
ALOFT WITH HIGH CONFIDENCE OF TEMPERATURES AT OR BELOW
CLIMATOLOGICAL JULY VALUES. A COLD FRONT LOOKS TO MOVE SOUTHWARD
ACROSS THE AREA ON FRIDAY WITH COOLER TEMPERATURES TO FOLLOW FOR THE
WEEKEND. BEST CHANCES FOR PRECIPITATION WILL BE ON FRIDAY/FRIDAY
NIGHT WITH THE FRONTAL BOUNDARY. PRECIPITATION CHANCES LOOK LESS
FAVORABLE FOR THE WEEKEND...BUT ANY WEAK IMPULSE DROPPING SOUTHEAST
IN THE NORTHWEST FLOW REGIME(WHICH MODELS WOULD HAVE A DIFFICULT
TIME PICKING UP THIS FAR OUT IN TIME) COULD BACK THE MID-LEVEL WINDS
AND CREATE ENOUGH ISENTROPIC LIFT TO SPARK OFF SOME ACTIVITY. WE
WILL HOLD ONTO SMALL PRECIPITATION CHANCES FOR SATURDAY BUT KEEP
THINGS DRY FOR SUNDAY-MONDAY.

JAKUB

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
CONVECTIVE COMPLEX ACROSS ERN KS CONTINUES TO WANE AT THIS TIME
..BUT CONVECTION NORTHWEST OF KCNU HAS INTENSIFIED SOME.  SO WILL
KEEP A TEMPO GROUP FOR TSRA IN THIS TAF FOR THE AFTERNOON HOURS AS
SOME MORE CONVECTION WILL DRIFT SOUTHEAST.  THE REST OF THE TAF
SITES WILL SEE VFR CONDITIONS FOR THE REST OF THE DAYLIGHT HOURS.

AS SUNSET APPROACHES...FOCUS BEGINS TO SHIFT TO THE NORTH OR NW OF
THE KRSL/KSLN TAF SITES.  CONVECTION LOOKS TO REDEVELOP IN THIS AREA
AND DIVE SOUTH TOWARDS CENTRAL KS AFTER 00Z/TUE.  THIS CONVECTION
LOOKS TO PROPAGATE SOUTH DURING THE 04-09Z/TUE TIME FRAME...BUT
TIMING IS UNCERTAIN. WILL CERTAINLY GO WITH A TEMPO GROUP FOR TSRA
IN KRSL/KSLN FOR NOW...BUT WILL GO WITH A VCTS IN KHUT/KICT FOR LATE
THIS EVENING TO COVER THIS CHANCE...BUT NOT CERTAIN ENOUGH IN TIMING
TO INCLUDE A TEMPO GROUP FOR KICT/KHUT JUST YET.  WILL EVENTUALLY
SEE CONVECTION DRIFT SOUTH AND EAST INTO THE KCNU TAF AFTER
06Z/TUE...SO WILL INCLUDE A VCTS IN THIS LOCATION LATE TONIGHT.
MODEL SOUNDINGS HINT AT SOME MVFR CEILINGS POSSIBLY HANGING
AROUND CENTRAL AND SOUTH CENTRAL KS TAF SITES EARLY ON TUE AFTER
CONVECTION MOVES OUT. NOT ALOT OF CONFIDENCE IN THIS
DEVELOPING...BUT WILL AT LEAST INCLUDE A SCATTERED CLOUD MENTION
AROUND 2500 FEET FOR NOW.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  83  63  87 /  70  20  10  10
HUTCHINSON      65  82  62  87 /  60  10  10  10
NEWTON          65  82  62  86 /  80  20  10  10
ELDORADO        66  81  60  86 /  90  30  10  10
WINFIELD-KWLD   68  83  63  88 /  70  20  10  10
RUSSELL         64  83  60  88 /  60  10  10  10
GREAT BEND      64  83  61  88 /  60  10  10  10
SALINA          64  82  61  87 /  80  10   0  10
MCPHERSON       65  82  61  87 /  70  20  10  10
COFFEYVILLE     68  82  62  87 /  90  60  10  10
CHANUTE         67  81  61  85 /  90  60  10  10
IOLA            66  81  60  85 /  90  60  10  10
PARSONS-KPPF    67  81  62  86 /  90  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 20, 4:13 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT MON JUL 20 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
413 PM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP OVER NEBRASKA AND SPREAD SOUTHWARD TOWARDS
CENTRAL KANSAS THIS EVENING...AS A COLD FRONT MOVES SOUTH ACROSS
THE REGION. THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
OVERNIGHT...AND COULD MERGE INTO LARGE COMPLEX OF STORMS WHICH
WOULD THEN MOVE SOUTHEAST ACROSS KANSAS. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE THROUGH THE LATE EVENING HOURS...HOWEVER
DURING THE OVERNIGHT HOURS DAMAGING WINDS AND HEAVY RAINFALL WITH
LOCALIZED FLOODING WILL BECOME THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE DURING THE EARLY MORNING HOURS ON TUESDAY...MAINLY
ACROSS SOUTHERN KANSAS.

ADDITIONAL THUNDERSTORM CHANCES WILL BE POSSIBLE FOR WEDNESDAY
NIGHT THROUGH SATURDAY ACROSS THE REGION...AS UPPER LEVEL WEATHER
DISTURBANCES SLIDE SOUTHEASTWARD ACROSS THE CENTRAL PLAINS. STRONG
TO MARGINALLY SEVERE STORMS ARE POSSIBLE FOR FRIDAY AND FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE BE NEEDED ACROSS CENTRAL AND
SOUTHERN KANSAS TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

In the hours before

Local storm report, Jul 20, 7:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             WILSON                  38.83N 98.47W
07/20/2009  M1.00 INCH       ELLSWORTH          KS   EMERGENCY MNGR

            DIME TO QUARTER HAIL BETWEEN DORRANCE AND WILSON....SOUTH
            OF I-70

&&

HARDING
Local storm report, Jul 20, 7:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             WILSON                  38.83N 98.47W
07/20/2009  M1.00 INCH       ELLSWORTH          KS   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL COVERING GROUND

&&

HARDING
Local storm report, Jul 20, 7:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             3 NE WILSON             38.86N 98.43W
07/20/2009  M1.75 INCH       ELLSWORTH          KS   PUBLIC

            HAIL ALMOST COVERING GROUND

&&

HARDING
Local storm report, Jul 20, 7:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             COTTONWOOD FALLS        38.37N 96.54W
07/20/2009  M0.88 INCH       CHASE              KS   PUBLIC

            ALSO FALLING WITH TORRENTIAL RAIN

&&

HARDING
Local storm report, Jul 20, 7:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     6 E RAGO                37.45N 97.97W
07/20/2009  E60 MPH          KINGMAN            KS   LAW ENFORCEMENT

&&

ADK
Local storm report, Jul 20, 7:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     6 E RAGO                37.45N 97.97W
07/20/2009  M60 MPH          KINGMAN            KS   TRAINED SPOTTER

&&

HARDING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

0.8 hours before the tornado, 118 km from the path. July 21, 2009.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3408 joules per kilogram, CIN -1, lifted condensation level 2037 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2009-07-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -7 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3408 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
1082 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1
0-3 km lapse rate
8.7 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

11.2 hours after it, 118 km from the path. July 21, 2009.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 91 joules per kilogram, CIN -208, lifted condensation level 839 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -43 square meters per square second, 0 to 6 km bulk shear 29 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-208 J/kg
Surface CAPE
521 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Great_bend (GBD), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:55 UTC87.869.8140° 17 kt1008.8
23:15 UTC8669.8130° 12 kt181008.5
23:35 UTC8669.8130° 15 kt1008.1
23:55 UTC8669.8130° 16 kt231007.5
00:15 UTC84.269.8130° 18 kt231007.5VCTS
00:35 UTC84.269.8120° 18 kt1007.8VCTS
00:55 UTC84.269.8120° 17 kt211008.1TS
01:15 UTC82.469.810° 14 kt181009.8TS
01:35 UTC80.671.680° 13 kt191009.1TS
01:55 UTC78.871.690° 10 kt1009.5
02:15 UTC7771.60° 0 kt1009.8
02:35 UTC75.271.6360° 6 kt1010.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 123 km away, was scanning. The volume nearest the touchdown began at 00:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:43 UTCHAIL 1.755 Nw GalatiaRussell, KSREPORTED BY STORM CHASER
00:21 UTCHAIL 1WilsonEllsworth, KSDIME TO QUARTER HAIL BETWEEN DORRANCE AND WILSON....SOUTH OF I-70
00:25 UTCHAIL 1WilsonEllsworth, KSDIME TO QUARTER SIZE HAIL COVERING GROUND
00:26 UTCHAIL 1.753 Ne WilsonEllsworth, KSHAIL ALMOST COVERING GROUND
00:49 UTCHAIL 0.884 W HoisingtonBarton, KS
00:51 UTCHAIL 1.755 N Great BendBarton, KS
00:54 UTCHAIL 1.754 Nnw Great BendBarton, KSDELAYED REPORT
01:18 UTCHAIL 1.256 S Great BendBarton, KS
01:27 UTCHAIL 14 S Great BendBarton, KS
01:29 UTCHAIL 14 S Great BendBarton, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of July 20, 2009

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 207:03 PM CDTEF0Cheyenne, KS0.310$51,000
July 207:09 PM CDTEF0Kingman, KS2.075
July 206:25 PM MDTEF0Sherman, KS1.510
July 206:34 PM MDTEF0Sherman, KS0.310
July 208:21 PM CDTEF0Logan, KS0.310
July 2010:02 PM CDTEF0Butler, KS0.8150$5,000
July 2011:39 PM MDTEF0Douglas, CO0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.